Carfentanil – June 26, 2019 [Drug Alert]
Increase in Carfentanil in Ontario confirmed by the Ministry of Health.
What is carfentanil?
Carfentanil is a very toxic opioid that is significantly more potent than fentanyl and people who use carfentanil may be at high risk of overdose.
- Is a toxic synthetic opioid which is sometimes mixed into street drugs.
- Is not intended for human consumption.
- Has been used in tablets that look like prescription drugs.
- Has no smell or taste and you can’t see it. You may not know that your drug is laced with carfentanil.
- Comes in many forms: powder, pill, liquid and blotter.
Prevent opioid overdose / save lives:
- Avoid mixing drugs, including prescribed, over the counter and illegal drugs.
- Avoid drinking alcohol while using other drugs.
- When switching substances or if you have not used in a while, start with a lower dose.
- Avoid using drugs when you are alone. If this is not possible, ask a friend to check in on you.
- When using drugs with a friend, do not use at the same time.
- Carry a naloxone kit.
- Use multiple doses of naloxone as needed.
- Call 911 if you suspect an overdose.
Overdose symptoms include:
- Blue lips or nails
- Dizziness and confusion
- Can’t be woken up
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
- Drowsiness or difficulty staying awake
For a free naloxone kit, contact The Point at Public Health Sudbury & Districts, Réseau Access Network, Sudbury Action Centre for Youth (SACY) or ask your local pharmacist.
This item was last modified on June 27, 2019